Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On faster convergence of the bisection method for all triangles

Author: Martin Stynes
Journal: Math. Comp. 35 (1980), 1195-1201
MSC: Primary 51N99; Secondary 65B99, 65N30
MathSciNet review: 583497
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Delta ABC$ be a triangle with vertices A, B, and C. It is "bisected" as follows: choose a/the longest side (say AB) of $ \Delta ABC$, let D be the midpoint of AB, then replace $ \Delta ABC$ by two triangles $ \Delta ADC$ and $ \Delta DBC$.

Let $ {\Delta _{01}}$ be a given triangle. Bisect $ {\Delta _{01}}$ into two triangles $ {\Delta _{11}}$ and $ {\Delta _{12}}$. Next bisect each $ {\Delta _{1i}},\;i = 1,2$, forming four new triangles $ {\Delta _{2i}},\;i = 1,2,3,4$. Continue thus, forming an infinite sequence $ {T_j},\;j = 0,1,2, \ldots $, of sets of triangles, where $ {T_j} = \left\{ {{\Delta _{ji}}:1 \leqslant i \leqslant {2^j}} \right\}$. Let $ {m_j}$ denote the mesh of $ {T_j}$. It is shown that there exists $ N = N({\Delta _{01}})$ such that, for $ j \geqslant N$, $ {m_{2j}} \leqslant {(\sqrt 3 /2)^N}{(1/2)^{j - N}}{m_0}$, thus greatly improving the previous best known bound of $ {m_{2j}} \leqslant {(\sqrt 3 /2)^j}{m_0}$.

It is also shown that only a finite number of distinct shapes occur among the triangles produced, and that, as the method proceeds, $ {\Delta _{01}}$ tends to become covered by triangles which are approximately equilateral in a certain sense.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 51N99, 65B99, 65N30

Retrieve articles in all journals with MSC: 51N99, 65B99, 65N30

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society